Background: Outpatient parenteral antibiotic therapy (OPAT) can decrease length of hospital stay but is associated with adverse events (AEs). The purpose of this study was to quantify and identify risk factors for OPAT-associated AEs in children.
Methods: Retrospective single-center study of children ≤21 years old discharged on OPAT from January 2016 to April 2019 with infectious diseases follow-up. Demographic and clinical factors and medication and central venous catheter (CVC)-associated AEs were assessed through chart review. Univariable and multivariable analyses were performed.
Results: Among 181 OPAT courses, an AE occurred in 70 (39%). Medication AEs occurred in 30 of 181 courses (16.6%). Children residing in an urban area had a 4.5 times higher risk of having a medication-related AE compared with those in a rural area (odds ratio: 4.51; 95% confidence interval: 1.60-12.77; P = .005). CVC AEs occurred in 47 of 181 courses (26%). Every additional day of OPAT increased the odds of having a CVC-related AE by 4% (odds ratio: 1.04; 95% confidence interval: 1.01-1.07; P = .003). Twenty (11.1%) courses resulted in readmission to the hospital because of an AE.
Conclusions: In this cohort, 39% of children experienced an OPAT-associated AE, and CVC AEs were more common than medication AEs. Longer duration of intravenous therapy and urban residence were independently associated with OPAT-associated AEs, highlighting the importance of converting to oral antibiotic therapy as soon as feasible to reduce OPAT-associated AEs.
Townsley E, Gillon J, Jimenez-Truque N, Katz S, Garguilo K, Banerjee R. Risk Factors for Adverse Events in Children Receiving Outpatient Parenteral Antibiotic Therapy. Hosp Pediatr. 2021 Jan 14:hpeds.2020-001388. doi: 10.1542/hpeds.2020-001388. Epub ahead of print. PMID: 33446490.